Illinois, 2019Flooding in Illinois, May 1 to 31, 2019
May 1 to 31, 2019 · NWS PAH · 11 events in 8 counties and zones
Several rivers remained above flood stage due to a persistent wet pattern through the winter and spring. May rainfall totals cracked the top five in many locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- $100,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rivers remained above flood stage due to a persistent wet pattern through the winter and spring. May rainfall totals cracked the top five in many locations. At Paducah, KY, 11.09 inches of rain fell, shattering the previous May record by over an inch. In Evansville, IN, 9.15 inches of rain fell, making this the fifth wettest May on record. Normally, 13 to 15 inches of rain falls between March and May. In 2019, however, between 15 and 20 inches of rain was common with some areas receiving between 20 and 25 inches. Paducah experienced its 5th wettest spring on record, with 23.34 inches of rain. Heavy rain was commonplace across most of the Midwest and upper Mississippi Valley, prompting widespread and long lasting flooding throughout the Mississippi, Missouri, and Illinois River basins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:27 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 30, 10:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1127 PM CDT Tue Apr 30 2019
.UPDATE...
Issued at 1118 PM CDT Tue Apr 30 2019
For aviation section only.
UPDATE Issued at 849 PM CDT Tue Apr 30 2019
Interim discussion to add Tornado Watch #115 for a few WFO PAH
forecast border counties in southeast Missouri and southwest
Illinois through 3 am CDT.
HREF guidance suggesting that southwesterly 50-60 knot jet max
will move over the the highlighted counties through 09z before
exiting the area by 11z (6 am CDT).
At this point, anticipate slightly less semi-discrete cell
development as the QLCS linear system (squall line) moves east-
northeast toward southeast Missouri through midnight. SPC did
adjust the Slight Risk of Severe Storms toward the northwest tip
of Carter County, and short term high resolution guidance through
05z suggests a greater risk near that area.
Updraft helicities and surface helicities of 200-300 m2/s2 in
advance of the squall line still look impressive through at least
07z (2 am CDT) going into parts of southeast MO and southwest IL.
Would not be surprised to see the potential for a few embedded
tornadic circulations in the line, along with damaging wind
potential with the line itself.
Beyond that time, the low level jet begins to exit the watch area.
Anticipate sometime between 3-4 am CDT, the thunderstorm line will
begin to decay and may pose more of a heavy rain that severe
threat.
Will continue to watch overnight.
&&
.SHORT TERM...(Tonight through Thursday night)
Issued at 202 PM CDT Tue Apr 30 2019
An unsettled pattern will be the rule. With a warm front north of
the CWFA, and an unsettled southwest flow pattern established
aloft, on and off chances of convection will be the rule. This
afternoon, widely scattered convection primarily SEMO, southern
IL, far west KY. Tonight, HiRes models depict activity moving in
from the west and weakening as it does from KFWC-KCEY westward.
Severe chances remain limited, though an isolated storm is
possible especially through the end of the day.
Unsettled again Wednesday in the warm sector. Higher PoPs west,
lower east as weak disturbances aloft interact with established
moisture and modest instability. Again limited severe chance.
Chances should pick up Wednesday night and especially Thursday as
the models depict s/wv energy aloft will move northeast across the
area, and interact with a surface boundary that tries to push
slowly south into the area by Thursday night. Seasonably warm and
humid through the period.
.LONG TERM...(Friday through Tuesday)
Issued at 202 PM CDT Tue Apr 30 2019
Average confidence in the extended...mainly due to timing of
systems. The models continue to be in flux with timing of rain
chances. However they are in fairly good agreement on several
systems moving through the region in the extended.
Starting off Friday a front will be departing the area. however
there will likely be some post frontal showers with thunder possible
as well. This should be a low impact event. As we head into Saturday
this is where the models begin part in their timing and qpf. The
Canadian and ECMWF allow for some light qpf Saturday as an upper
level long wave rotates through. The GFS generates a great deal more
qpf than the aforementioned models. The ensembles are more
reflective of the drier solution as well for The weekend into next
week. The GFS also brings a vertically stacked low out of Texas and
skirts it through the Gulf states next week. This will open up the
Gulf and supply plenty of moisture. The models do bring a cold front
into the area and stall it over us Monday then lifts back as warm
front Tuesday into Wednesday. This will result in pops for the area
next week. The ECMWF is slower with this and brings the front in on
Tuesday. Temperatures will be around 5 degrees above normal through
the extended with the exception of Saturday in the cold fronts wake.
&&
.AVIATION...
Issued at 1122 PM CDT Tue Apr 30 2019
Aside from sct thunderstorm activity 06-08z over near KMTV taf
site, expecting generally VFR conditions through the 06Z TAF time
frame. Will be another shot for some sct TSRA Wed PM, but timing
and coverage uncertainties preclude explicit mention at this time.
Winds will be southerly...gusty over 20 kts...esp during the day
time hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...GM
AVIATION...GM
Hazardous weather outlook, Apr 30, 7:21 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
821 PM CDT Tue Apr 30 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
821 PM CDT Tue Apr 30 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Later tonight, generally after midnight, a large area of
thunderstorms should move into southeast Missouri and southwest
Illinois. A brief strong to severe storm or two will be possible
as it enters the region. A brief tornado cannot be ruled out.
Flooding continues on several area rivers. Please check the
latest river flood warnings and statements for details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered thunderstorms are forecast Wednesday through
Saturday, and again Monday. The highest chance of thunderstorm
development will be during the heat of the afternoons. Locally
heavy rain and lightning will be the primary storm hazards. A few
strong storms cannot be ruled out mainly west of the Mississippi
River on Wednesday.
Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation cannot be ruled out late tonight over portions
of southeast Missouri and southwest Indiana.
Flood, Alexander
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Alexander County, 2.68 mi ESE of Cairo to 1.8 mi N of Urbandale
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.980, -89.138
The Ohio River rose above flood stage at Cairo on February 8 and remained above flood stage through the remainder of the spring. This was the most prolonged flood on the Ohio River at Cairo, IL since records began in the late 1800's. The highest recorded stage in the month of May (2019) was 50.53 feet, which corresponds to the moderate flood category. At this stage, the flooding has a major impact on farming operations in the flood plain, causing some farmers to lose crops. In this prolonged flood, farmers never really had the chance to plant in the flood plain. Flooding of riverside parks and recreational facilities occurred. A few side roads near the river were flooded. Due to the extended duration of the flooding, levees began to show signs of stress. There was concern about the stability of the levees, and seepage became a problem. Some roads nearest the levees began to buckle.
Flood, Pulaski
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Pulaski County, Mound City to 0.7 mi WSW of Olmsted
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.080, -89.170
Moderate flooding of the Ohio River continued through the month of May. Much of the flooding was due to backwater from the swollen Mississippi River. Considerable flooding of low-lying woods, fields, and parks persisted. Typically, this scale of flooding has a large impact on farming in the flood plain. Due to the lack of planted crops during this extended flood, there was little in the way of direct crop losses.
Flood, Gallatin
- When
- May 1, 12:00 AM CST to May 9, 3:00 AM CST
- Where
- Gallatin County, Shawneetown to 2.39 mi SE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
The Ohio River fell back below flood stage early in the month at Shawneetown. The flooding there was generally minor, causing the delay of crop planting in the flood plain.
Flood, Alexander
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Alexander County, Thebes to 0.8 mi N of Thebes Jct
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
After rising above flood stage in mid-March, the Mississippi River remained above flood stage through the remainder of the spring. At the Thebes river gage, the river crested at 41.83 feet on May 8. However, the river started rising again late in the month. The May crest fell just a little shy of the major flooding category, which starts at 42 feet. A sewage plant at Thebes was inundated with flood water and was shut down, causing the community to be without sewage services. The Thebes Landing area of town was flooded. There was considerable flooding of low-lying farmland and woods. Some county roads were inundated. Since crop planting was not possible in areas that had been flooded all spring, direct crop losses were not high. Due to the extended duration of the flooding, levees began to show signs of stress. There was concern about the stability of the levees, and seepage became a problem. Some roads nearest the levees began to buckle.
Flood, Jackson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jackson County, Mt Carbon to 2.2 mi NW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.750, -89.330
Lower portions of the Big Muddy River remained above flood stage from mid-March through the remainder of the spring. The flooding was partially due to backwater from the swollen Mississippi River. The highest crest during May was 31.01 feet on the 8th. This crest falls into the moderate flood category. Low-lying woods and fields near the river were flooded, along with sections of a riverfront park. A few streets near the river were flooded.
Flood, Franklin
- When
- May 1, 12:00 AM CST to May 10, 10:00 PM CST
- Where
- Franklin County, Plumfield to 2.1 mi S of Zeigler
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.880, -89.000
After rising above flood stage in late April, minor flooding ended on upper portions of the Big Muddy River by mid May. Low-lying woods and fields were inundated, along with a few rural county roads.
Flood, Wabash
- When
- May 1, 12:00 AM CST to May 28, 6:00 PM CST
- Where
- Wabash County, Mt Carmel to 1.5 mi SSW of Patton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.420, -87.770
Minor flooding of the Wabash River that began in late April temporarily ended in late May. Fields and woodlands in the flood plain were inundated. Some county river roads were flooded. Access to river hunting cabins was blocked. A flood gate was installed at Mount Carmel.
Flood, White
- When
- May 1, 12:00 AM CST to May 14, 1:00 PM CST
- Where
- White County, 1.5 mi SSE of Carmi Muni Arpt to 2.8 mi SE of Carmi
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.139
Minor flooding of the Little Wabash River that began in mid April ended in mid May. Low-lying cropland was flooded, along with some rural county roads.
Flood, White
- When
- May 1, 12:00 AM CST to May 12, 2:00 AM CST
- Where
- White County, Maunie to 2.2 mi E of Phillipstown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
Minor flooding of the Wabash River that began in late April ended in mid May. Low-lying woods and fields near the river were inundated, along with a few county roads.
Flood, Union
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Union County, Ware to 0.56 mi WNW of Wolf Lake
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.450, -89.400
The Mississippi River remained above flood stage through the month of May. There was considerable flooding of low-lying farmland and woods. Some county roads were inundated. Due to the extended duration of the flooding, levees began to show signs of stress. There was concern about the stability of the levees, and seepage became a problem. Some roads nearest the levees began to buckle.
Flood, Jackson
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jackson County, Grand Tower to 0.42 mi S of Gorham
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.630, -89.500
The Mississippi River remained above flood stage through the month of May. There was considerable flooding of low-lying farmland and woods. Some county roads were inundated. Due to the extended duration of the flooding, levees began to show signs of stress. There was concern about the stability of the levees, and seepage became a problem. Some roads nearest the levees began to buckle.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 1, 20192 deaths · $154,000 · 48 events
- Tornadoes and Flash Flooding in Oklahoma, May 1, 20191 death · $167,000 · EF1 · 53 events
- Flash Flood and Flood in Michigan, May 1, 2019$64 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 1 to 3, 20191 death · 1.75 in hail · 19 events
- Damaging Winds in Arkansas, May 1, 2019$225,000 · 90 kt wind · 16 events
- Flooding in Iowa, May 1 to 31, 2019$350,000 · 2 events
- Flooding in Missouri, May 1 to 31, 2019$170,000 · 3 events
- Hail and Damaging Winds in Kentucky, May 1 to 2, 2019$111,000 · 1.75 in hail · 7 events
- Tornado in Kentucky, May 1, 2019$35,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 1 to 2, 2019$10,000 · EF1 · 22 events
- Dust Devil in Washington, May 1, 20195 injured · 1 event
- Flooding in Minnesota, May 1 to 8, 2019$59,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821913, 821915, 821920, 821921, 821927, 821932, 821934, 821937, 821941, 821966, 821968.